Alert archive / Indiana / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 76, NWS Indianapolis, IN

May 30, 2019Clinton County, Hamilton County, Tipton County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 30, 2019, 6:18 PM EDT for Clinton County, Hamilton County, Tipton County, Indiana. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2019, 6:18 PM EDT (22:18 UTC)
Expired
May 30, 2019, 7:00 PM EDT
In force
42 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Clinton County, IN, Hamilton County, IN, Tipton County, IN

The radar

The Indianapolis radar (KIND), 58 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.3 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2019-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 137 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2019-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
137 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
853 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

460 
WUUS53 KIND 302218
SVRIND
INC023-057-159-302300-
/O.NEW.KIND.SV.W.0076.190530T2218Z-190530T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
618 PM EDT Thu May 30 2019

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Eastern Clinton County in central Indiana...
  Northwestern Hamilton County in central Indiana...
  Southwestern Tipton County in central Indiana...

* Until 700 PM EDT.

* At 618 PM EDT, a severe thunderstorm was located 7 miles east of
  Frankfort, moving southeast at 25 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Tipton, Sheridan, Michigantown and Kempton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4030 8599 4006 8616 4012 8624 4018 8624
      4018 8632 4029 8648 4038 8634
TIME...MOT...LOC 2218Z 298DEG 20KT 4031 8638 

HAIL...1.00IN
WIND...<50MPH
 
$$

MK
2 follow-up statements
289 
WWUS53 KIND 302239
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
639 PM EDT Thu May 30 2019

INC023-057-159-302300-
/O.CON.KIND.SV.W.0076.000000T0000Z-190530T2300Z/
Clinton IN-Hamilton IN-Tipton IN-
639 PM EDT Thu May 30 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR SOUTHEASTERN CLINTON...NORTHWESTERN HAMILTON AND SOUTHWESTERN
TIPTON COUNTIES...

At 639 PM EDT, a severe thunderstorm was located 7 miles west of
Tipton, or 14 miles south of Kokomo, moving east at 30 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Tipton, Sheridan and Kempton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4030 8599 4006 8616 4012 8624 4018 8624
      4018 8632 4023 8639 4033 8629
TIME...MOT...LOC 2239Z 281DEG 28KT 4027 8618 

HAIL...1.00IN
WIND...<50MPH
 
$$

JAS
026 
WWUS53 KIND 302253
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
653 PM EDT Thu May 30 2019

INC023-057-159-302302-
/O.EXP.KIND.SV.W.0076.000000T0000Z-190530T2300Z/
Clinton IN-Hamilton IN-Tipton IN-
653 PM EDT Thu May 30 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CLINTON...
NORTHWESTERN HAMILTON AND SOUTHWESTERN TIPTON COUNTIES WILL EXPIRE AT
700 PM EDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

LAT...LON 4030 8599 4006 8616 4012 8624 4018 8624
      4018 8632 4023 8639 4033 8629
TIME...MOT...LOC 2252Z 298DEG 20KT 4024 8610 

$$

MK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 4:40 PM EDT, 1 hour 38 minutes earlier.

Area forecast discussion, May 30, 4:40 PM EDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
440 PM EDT Thu May 30 2019

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 241 PM EDT Thu May 30 2019

A frontal system is expected to drift through the area tonight into
early Friday. Another frontal system may affect the area around
Saturday. In the wake of this front, high pressure will build into
the area by early next week.

&&

.NEAR TERM /Rest of This Afternoon and Tonight/...
Issued at 241 PM EDT Thu May 30 2019

Scattered convection beginning to develop over northern Indiana, in
an unstable air mass along and near a weak frontal zone. Convection
should gradually shift south during the evening, as the front
drifts south. Pattern really doesn't favor nocturnal convection tonight,
as the 850mb flow is quite weak. As a result, any convection that
does form may tend to diminish later tonight. However, the presence
of a shearing upper trough will probably keep some potential for
shower activity around most of the night. Will go with chance PoPs
tonight, with the highest PoPs over the north and central zones during
the evening hours.

Could be some fog development during the pre dawn hours of Friday,
given the weakly convergent low level flow near the front. Fog
threat may be locally higher in areas that end up getting rain this
evening.

Low level thicknesses suggest the GFS MOS lows tonight look good, so
little if any adjustments planned.

&&

.SHORT TERM /Friday through Sunday/...
Issued at 241 PM EDT Thu May 30 2019

Model data suggest upper trough may still be lingering over the
southeast zones Friday morning. As a result, will keep some chance
PoPs for showers over these areas through the morning hours.

Otherwise, northwesterly flow expected to develop during this
period, as long wave troughing develops over the eastern parts of
the country. This should help to bring drier and more stable air
into the area by Friday afternoon and night. Will go dry at these
times.

Model data suggest a short wave trough, and associated frontal
system, will drop southeast through the area Saturday afternoon and
night. Model data generate quite a bit of lift with this feature,
along with moderately steep lapse rates. Will go with chance PoPs
for showers and thunderstorms for mainly Saturday afternoon and
night.

Dry weather expected to return by Sunday, as surface high pressure
builds into the area from the northwest.

Progged low level thicknesses suggest the GFS MOS temperature guidance
during this period looks good for the most part.

&&

.LONG TERM /Sunday night through Thursday/...

Issued at 248 PM EDT Thu May 30 2019

Dry weather is expected at the start of the long term period as
high pressure sits over central Indiana. Chances for rain increase
later in the week with the first chances for rain and a few
thunderstorms on Wednesday as a weak upper level disturbance
moves through. Additional rain and a few thunderstorms are
possible again on Thursday with lower confidence on the Thursday
chances. Ensembles have a significant spread on timing for
Thursday, so confidence is low for the rain chances. Severe
weather is possible Wednesday with models indicating plenty of
CAPE and shear expected.

Temperatures will begin the period below average and end slightly
above normal.

&&

.AVIATION /Discussion for the 21Z IND TAF Update/...
Issued at 440 PM EDT Thu May 30 2019

No changes needed to the TAF.

Previous discussion follows...

Issued at 1245 PM EDT Thu May 30 2019

VFR Conditions are expected this TAF period.

GOES16 shows cloud coverage associated with the departing short
wave exiting central Indiana...leading to VFR Conditions. Models
suggest an upper level low pressure system will arrive from the
northwest late this afternoon and pass during the evening hours.
Ample lower level moisture should result in the the development
of SHRA or isolated TSRA. Confidence for specific timing and
coverage of any rain showers is too low at this time...thus have
used a VCSH window in the TAFS late this evening. Any shower or
storm that does strike a TAF site may result in brief MVFR to IFR
conditions.

The upper low is expected to quickly depart the area after 12Z
Friday...leading to an end of any precip and a return to VFR
conditions as ridging aloft builds across the region.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...JAS
NEAR TERM...JAS
SHORT TERM...JAS
LONG TERM....White
AVIATION...JP/MK
Hazardous weather outlook, May 30, 4:19 PM EDT, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
419 PM EDT Thu May 30 2019

INZ021-028>031-035>049-051>057-060>065-067>072-311000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
419 PM EDT Thu May 30 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Showers and thunderstorms remain possible through tonight.
Isolated severe storms are possible through the late evening hours.

Hazards: Damaging winds...large hail...locally torrential rain
producing flooding...and frequent lightning.

Timing: Best threat for severe storms through about midnight EDT.

Discussion: The combination of a frontal boundary in the area and an
approaching upper level low from the west will maintain the threat
for showers and thunderstorms at times through tonight. Isolated
severe storms are possible through late this evening. Heavy rainfall
is also possible with any shower or storm.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Outlook: Thunderstorms are possible Saturday and Saturday night and
again Tuesday night and Wednesday. A few strong storms are possible
Saturday afternoon and evening.

Discussion: A cold front will drop into the area from the north on
Saturday with a renewed threat for showers and thunderstorms. Dry and
cooler air will build in behind the front for Sunday into early next
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, May 30, 5:53 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
553 PM EDT THU MAY 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     HAIL             2 NE LAFAYETTE          40.44N 86.84W
05/30/2019  E0.50 INCH       TIPPECANOE         IN   PUBLIC

&&

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 8:45 PM EDTFlash Flood WarningINDSullivan, Vigo3 hr
May 29, 10:10 PM EDTSevere Thunderstorm WarningINDBrown23 min
May 29, 10:39 PM EDTSevere Thunderstorm WarningINDJackson, Lawrence20 min
May 29, 11:18 PM EDTAreal Flood AdvisoryINDGreene, Lawrence, Martin, Monroe3 hr
May 29, 11:22 PM EDTAreal Flood AdvisoryINDDaviess, Martin3 hr
May 29, 11:51 PM EDTFlash Flood WarningINDDaviess, Martin3 hr
May 30, 12:23 AM EDTAreal Flood AdvisoryINDJackson3 hr
May 30, 7:57 AM EDTRiver Flood WarningINDDaviess, Gibson, Knox, Pike5 days
May 30, 7:57 AM EDTRiver Flood WarningINDGibson, Knox6 days
May 30, 7:57 AM EDTRiver Flood WarningINDGibson, Knox, Posey6 days
May 30, 10:29 AM EDTRiver Flood WarningINDDaviess, Gibson, Knox, Pike24 hr
May 30, 4:09 PM EDTSevere Thunderstorm WarningINDHoward24 min
May 30, 7:49 PM EDTSevere Thunderstorm WarningINDHenry26 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.